Massachusetts, 2009

Hail and Damaging Winds in Massachusetts, July 8, 2009

July 8, 2009 · NWS BOX · 13 events in 5 counties and zones

Scattered showers and thunderstorms developed as the result of an upper level disturbance moving through southern New England. Unusually cold air in the upper levels aided in the development of large hail within these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$23,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Scattered showers and thunderstorms developed as the result of an upper level disturbance moving through southern New England. Unusually cold air in the upper levels aided in the development of large hail within these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 8, 12:31 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 8, 12:31 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
131 PM EDT WED JUL 8 2009

.SYNOPSIS...
LOW PRESSURE NEAR THE SOUTHERN NEW ENGLAND COAST WILL DEPART SOUTHWARD
TONIGHT. HIGH PRESSURE AND DRIER WEATHER ARRIVES LATER THURSDAY AND
FRIDAY. A COLD FRONT WILL CROSS THE REGION SUNDAY FOLLOWED BY A GENERAL
WESTERLY SURFACE FLOW EARLY NEXT WEEK AS LOW PRES IN EASTERN CANADA
BECOMES THE PRIMARY INFLUENCE ON THE NORTHEAST USA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PREVIOUS FORECAST IS ON TRACK AND ONLY MINOR MODIFICATIONS TO
GRIDS/TEXT PRODUCTS.

VIS LOOP SHOWING LOW CLOUDS LIFTING/ERODING ACROSS EASTERN NEW ENG
WHILE PT-MOSUNNY SKIES ACROSS CT VALLEY. THERE IS PLENTY OF LOW LEVEL
MOISTURE AROUND SO CLOUDS WILL FILL BACK IN. BUT ENOUGH HEATING
COMBINED WITH -17 TO -18C 500 MB TEMPS TO DESTABILIZE ATMOSPHERE.
DEWPOINTS ONLY IN THE 50S TO LOWER 60S WILL LIMIT INSTABILITY WITH
MLCAPES LIKELY REMAINING BELOW 800 J/KG. 09Z SREF HAS 60 PERCENT
PROBS FOR CAPE GREATER THAN 500 J/KG BUT NEARLY NIL FOR 1000 J/KG.

SREF HAS AXIS OF INSTABILITY ACROSS EASTERN HALF OF SNE WHERE MAIN
FOCUS FOR SHOWERS/TSTMS SHOULD BE THROUGH THE
AFTERNOON....ESPECIALLY FROM EASTERN MA NWD INTO S NH.

MAIN CONCERN WITH STORMS THIS AFTERNOON WILL BE HEAVY RAINFALL AS
WIND FIELD ALOFT IS WEAKENING WITH WINDS UP THROUGH 700 MB
DECREASING TO 10 KT OR LESS...SO STORMS WILL BE SLOW MOVING. HAIL IS
ALSO LIKELY GIVEN COLD POOL ALOFT AND A FEW MARGINALLY SEVERE
HAILERS POSSIBLE.

NORTHERN EDGE OF STRONGER MID LEVEL WINDS AND 0-6KM SHEAR 40-50 KT
CONFINED TO THE SOUTH COAST THIS MORNING BUT THIS AXIS WILL CONTINUE
TO SHIFT SWD TODAY SO SHEAR THIS AFTERNOON WILL BE WEAK AND NOT
SUPPORTIVE OF ORGANIZED CONVECTION.

HIGH TEMPERATURES WILL BE QUITE COOL FOR JULY STANDARDS. HIGHS
SHOULD ONLY REACH INTO THE MID TO UPPER 60S ACROSS MUCH OF SOUTHERN
NH...AS WELL AS CENTRAL/NE MA. HIGHS MAY REACH INTO THE 70 TO 75
DEGREE RANGE ACROSS PORTIONS OF THE LOWER CONNECTICUT RIVER
VALLEY...AS WELL AS RHODE ISLAND/SOUTHEAST MA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DIMINISH IN AREAL
COVERAGE AND INTENSITY DURING THE EVENING HOURS.  OTHERWISE...LOW
CLOUDS AND AREAS OF FOG SHOULD DEVELOP AS SURFACE WINDS TURN
NORTHEAST AND BOUNDARY LAYER COOLS.  MOST OF THE SIGNIFICANT.
PRECIPITATION SHOULD BE OVER BY MID TO LATE EVENING.
HOWEVER...SCATTERED LIGHT RAIN SHOWERS OR DRIZZLE MAY REMAIN
POSSIBLE ACROSS THE EASTERN HALF OF THE REGION WELL INTO THE NIGHT.
LOW TEMPERATURES SHOULD MAINLY BE IN THE 55 TO 60 DEGREE RANGE.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THIS FCST IS GENERAL CONTINUITY WITH OUR 4PM TUESDAY KBOX OFFICIAL
FCST DERIVED FROM THE SUPPORT OF THE MULTIPLE INTERNATIONAL MODEL
SUITE OF 00Z/8 OP MODELS AND THE GEFS/SREF AS WELL AS ADJACENT OFFICE
COLLABORATION.

DAILY MAXS ARE STILL FCST BELOW NORMAL THROUGH THE 7 DAY PERIOD WITH
GREATEST UNCERTAINTY THIS WEEKEND. DAILY MINS MAY ACTUALLY RISE TO
NORMAL THIS WEEKEND.

OVERALL...THE PATTERN SEEMS TO FAVOR A STRENGTHENING E-W JET ACROSS
THE NORTHERN TIER NEXT WEEK AS BELOW NORMAL HTS AND COOLNESS RESIDE ALONG
THE NE BORDER OF THE USA WITH HEAT BURSTS STREAMING EWD NR AND S OF THE
MASON DIXON LINE. THE RECURRENT TROF THEME IN THE NE USA PROBABLY
WONT GO AWAY FOR A WHILE... THO ITS ENCOURAGING TO SEE A MODELED
ATTEMPT TOWARD A MORE ZONAL NRN TIER FLOW.

THE DAILIES...

THU...LEFTOVER RH WITH WEAKENING COLD POOL MAY STILL YIELD 1 TO 4
HOURS OF SCT LOW TOP SHOWERS OR LEFTOVER MORNING DRIZZLE ALONG THE
COAST BUT THE ODDS ARE IN FAVOR FOR IMPROVING CONDITIONS...ESP LATE
IN THE DAY.

FRI...SHOULD BE A NICE DAY...THO WITH MARINE TRAJECTORIES BUT STILL
WARMING UP A BIT.

THIS WEEKEND...CONTINUITY WITH OUR 4PM FCST. GEFS STILL COOL FOR SAT
AND IF THE CLOUDS MATERIALIZE IT WILL BE COOLER THAN NORMAL...THOUGH
THERE IS AN OPTION FOR WARMER. ATTM...NO CHANGE IN TEMPS. CFP APPEARS
TO BE DELAYING A BIT BUT UNSURE SO WELL CALL IT A SUNDAY CFP...TIMING
UNCERTAIN. INDICES LOOK GOOD FOR A DECENT NW FLOW TSTM EVENT DURING
SAT NIGHT BUT IT COULD BE ON THE WANE THRU SNE AND/OR MIGHT NOT OCCUR
TIL SUN. IN ANY CASE... ONE OR BOTH OF THESE DAYS IS OUTLOOKED DECENT
WITH POTENTIAL FOR A TSTM EVENT.

NEXT MON-TUE...ESSENTIALLY NO CHANGE TO POPS AND TEMPS. EASTERN CANADA
LOW PRES DOMINATES...ALLOW FOR WARMING POTENTIAL BUT NOT ENOUGH
SUPPORT ATTM TO PUSH IT...ESP WITH 00Z/8 OVERALL GGEM 10 DAY MEAN
IMPLYING COOL IN NEW ENGLAND.

FCST ELEMENTS WERE BLENDS OF PRIMARILY THE GFS MOS AND THE PREVIOUS
KBOX FCST USING HPC QPF THU AND FRI. GUSTS PER TYPICAL NAM MXG
HTS/NAM GUST ALG THU/FRI SWITCHING TO THE GFS GUST ALG SAT AND
BEYOND.

SURF ZONE...NOT IN THE HWO YET BUT A LOW PROB POSSIBILITY OF AN
ELEVATED RISK FOR DANGEROUS RIPS ALONG PTNS OF THE EASTERN MASS
COAST THURSDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 1730Z...TSTMS BEGINNING TO DEVELOP ACROSS SW NH AND NORTHERN
MA AND THIS AREA WILL BE FOCUS FOR TSTMS THROUGH THIS EVENING...
INCLUDING GDM GATEPOST FOR KBOS. KMHT APPEARS TO BE ON NORTHERN
PERIPHERY OF ACTIVITY...AND KORH/KBOS SHOULD BE ON SOUTHERN EDGE...SO
WE KEPT TS OUT OF TAFS AND USED CB CLOUD GROUP INSTEAD.

MAIN THREAT FROM TSTMS WILL BE HEAVY RAIN AND LIGHTNING...POSSIBLY
HAIL IN STRONGER CORES. MAX TOPS NEAR FL250 AS OF 1730Z.

LESSER CHANCES FOR TS FARTHER INLAND NEAR KBAF/KBDL AND FRPOM KPVD TO
CAPE COD. COULD HAVE ISOLD TSTMS IN THESE AREAS BUT PROBABILITY IS
LOW. USED CB CLOUD GROUP IN THESE AREAS AS WELL.

OTHERWISE EXPECT VFR CIGS 030-040 THROUGHOUT MOST OF REGION WITH MVFR
CIGS KFMH KHYA KACK THROUGH LATE AFTERNOON. IFR/LIFR EXPECTED
TONIGHT...ESPECIALLY 06Z-12Z. IMPROVEMENT TO MVFR THU MORNING BEFORE
CIGS LIFT TO VFR THU AFTERNOON.

OUTLOOK /FRIDAY THROUGH SUNDAY/...

FRIDAY...VFR.

SATURDAY...VFR LIKELY WITH MVFR CIGS POSSIBLE ON THE COAST TO START
AND IN SHRA/TSRA AT NIGHT.

SUNDAY...MAINLY VFR...WITH A POSSIBILITY OF IFR/MVFR IN SHRA/TSRA S COAST.

&&

.MARINE...
TODAY...SEAS GENERALLY BETWEEN 2 AND 4 FEET OVER THE OUTER-WATERS.
WINDS WILL BECOME EAST AT 5 TO 15 KNOTS.  SCATTERED THUNDERSTORMS
WILL AFFECT THE WATERS EARLY THIS MORNING...WITH MORE CONVECTION
POSSIBLE LATER THIS MORNING AND ESPECIALLY THIS AFTERNOON.

TONIGHT...NORTHEAST WINDS WILL INCREASE TO BETWEEN 10 AND 15 KNOTS
WITH GUSTS UP TO 20 KNOTS BEHIND WAVE OF LOW PRESSURE.  SCATTERED
SHOWERS AND THUNDERSTORMS SHOULD COME TO AN END DURING THE
EVENING...BUT AREAS OF FOG ARE EXPECTED TO DEVELOP.

OUTLOOK /THURSDAY THROUGH SUNDAY/...

POSSIBLE SCA HEADLINE THURSDAY.

THURSDAY...A LOW PRESSURE SYSTEM OFF THE CAROLINAS WILL PUSH SOME
HIGHER SWELL UP TO THE COASTAL WATERS...RESULTING IN SEAS 5-6 FEET
OFFSHORE.  NORTHEAST WINDS 10 TO 15 KTS WITH A FEW GUSTS TO 20 KTS.

FRIDAY...NORTHEAST WINDS 10 TO 15 KTS SHIFT TO THE SOUTH.  SEAS
DIMINISH BELOW 5 FEET.

SATURDAY...SEAS MAY INCREASE TO 5 TO 6 FEET AHEAD OF AND WITH A COLD
FRONT MOVING EASTWARD TOWARD THE WATERS LATE AT NIGHT. SOUTHERLY
WINDS 10 TO 20 KTS SHIFT TO THE WEST.

SUNDAY...SEAS DIMINISH BELOW 5 FEET WITH WESTERLY WINDS 10 TO 15 KTS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...DRAG
NEAR TERM...KJC/FRANK
SHORT TERM...FRANK
LONG TERM...DRAG
AVIATION...JWD
MARINE...DRAG/FRANK
Hazardous weather outlook, Jul 8, 3:19 AM EST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
419 AM EDT WED JUL 8 2009

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-090830-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
419 AM EDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL AND LOCALIZED FLOODING ARE
PROJECTED FOR PARTS OF THE REGION...MAINLY EAST OF THE CONNECTICUT
RIVER LATE THIS MORNING AND ESPECIALLY THIS AFTERNOON. WHILE SEVERE WEATHER
POTENTIAL DOES NOT LOOK AS IMPRESSIVE AS YESTERDAY...A FEW STORMS STILL
HAVE THE POTENTIAL TO BECOME MARGINALLY SEVERE. THE MAIN THREAT WITH
ANY SEVERE THUNDERSTORM WOULD BE LARGE HAIL...BUT A DAMAGING STRAIGHT
LINE WIND GUST WOULD ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS MAY OCCUR LATE SATURDAY OR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

ANZ230>237-250-254-255-090830-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
419 AM EDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL AFFECT THE WATERS AT TIMES THROUGH THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT OR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FRANK

In the hours before

Special weather statement, Jul 8, 1:16 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
216 PM EDT WED JUL 8 2009

MAZ004-005-012-081900-
CENTRAL MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-SOUTHERN WORCESTER
MA-
216 PM EDT WED JUL 8 2009

AT 216 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES SOUTHWEST OF STERLING...OR ABOUT 7 MILES
SOUTH OF LEOMINSTER...MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... STERLING...HOLDEN...LANCASTER...
  WEST BOYLSTON...CLINTON...BOYLSTON...HUDSON AND BERLIN

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

MLE
Special weather statement, Jul 8, 1:52 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
252 PM EDT WED JUL 8 2009

MAZ003-004-NHZ011-081930-
CHESHIRE NH-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
252 PM EDT WED JUL 8 2009

AT 252 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES SOUTHWEST OF SWANZEY...OR ABOUT 9 MILES
SOUTH OF KEENE...MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... RICHMOND...TROY...FITZWILLIAM
  AND ROYALSTON

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

MLE

The radar

The Boston radar (KBOX), 58 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Worcester

When
July 8, 1:59 PM EST
Where
Worcester County, 1.23 mi SW of Northborough
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.310, -71.650

Thunderstorm Wind, Middlesex

When
July 8, 2:20 PM EST to 2:40 PM EST
Where
Middlesex County, Hopkinton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.220, -71.520

Trees in the area around the Saddle Hill Country Club were downed by a microburst.

Hail, Middlesex

When
July 8, 2:25 PM EST to 2:26 PM EST
Where
Middlesex County, Hopkinton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.220, -71.520

Penny to golf ball size hail fell in Hopkinton. So much hail fell that two hours after the storm moved out of the area, hail was still piled three inches deep in numerous locations.

Hail, Hampshire

When
July 8, 3:08 PM EST to 3:09 PM EST
Where
Hampshire County, Plainfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.520, -72.920

Lightning, Worcester

When
July 8, 3:09 PM EST
Where
Worcester County, 0.64 mi SW of Milford
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.143, -71.528

A 27 year old man was injured inside his home when lightning struck a tree just outside. Newspaper reports indicate that the man was standing in his doorway when lightning struck the tree about 30 feet away. The man was transported to Milford Regional Medical Center for observation.

Thunderstorm Wind, Norfolk

When
July 8, 3:17 PM EST
Where
Norfolk County, 0.51 mi W of Millis
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.170, -71.360

A tree at the instersection of Village and Farm Streets was downed by thunderstorm winds.

Hail, Norfolk

When
July 8, 3:20 PM EST
Where
Norfolk County, Wrentham
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.070, -71.330

Hail, Bristol

When
July 8, 3:40 PM EST to 3:41 PM EST
Where
Bristol County, 0.69 mi S of Mansfield
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.020, -71.220

Hail, Bristol

When
July 8, 4:07 PM EST
Where
Bristol County, 1.38 mi NNW of Oakland
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.939, -71.138

Hail, Bristol

When
July 8, 4:08 PM EST
Where
Bristol County, 0.19 mi ESE of Chartley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.949, -71.226

Hail, Bristol

When
July 8, 4:10 PM EST
Where
Bristol County, Dartmouth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.570, -71.000

Thunderstorm Wind, Bristol

When
July 8, 4:15 PM EST
Where
Bristol County, Norton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.970, -71.180

A tree was downed by thunderstorm winds.

Thunderstorm Wind, Bristol

When
July 8, 4:17 PM EST
Where
Bristol County, 1.06 mi WNW of Taunton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.908, -71.118

A two and a half foot diameter tree on Cameron Avenue was downed by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186754, 186766, 186755, 186756, 186757, 186758, 186759, 186760, 186761, 186762, 186763, 186764, 186765.